Weight gain is one of the potential side effects of antidepressant use, with some sources estimating that 25 percent of people using antidepressants experience an increase in weight.
Although the reactions to specific antidepressants vary between individuals, some antidepressant medications are more likely to lead to weight gain than others.
This article looks at the connection between weight gain and antidepressant use.
Why do some antidepressants cause weight gain?
Antidepressants may lead to weight gain as a person regains their appetite.
Experts do not fully understand why antidepressants lead to weight gain in some people. One theory is that both metabolism and hunger levels may be affected.
Also, depression itself may cause weight gain in some people and weight loss in others.
Antidepressants interfere with serotonin, the neurotransmitter that regulates anxiety and mood while also controlling appetite. In particular, these changes may increase cravings for carbohydrate-rich foods, such as bread, pasta, and desserts.
When people are depressed, their appetites are affected. In some people, this may make them hungrier while others lose their appetite. It may be the case that when antidepressants take effect, someone’s usual appetite returns and this has an impact on their weight.
It should also be noted that depression can lead to fatigue and inactivity, and a lack of physical activity can cause weight gain.
If a person is experiencing weight gain while taking antidepressants, it may be an indication that the medication is not combatting their depression effectively.
Types of antidepressants that may cause weight gain
The following antidepressant medications may be more likely to lead to weight gain:
Tricyclic antidepressants (TCAs)
Weight gain is be a potential side effect of some types of antidepressants.
Also known as cyclic antidepressants, TCAs are some of the earliest forms of antidepressant medications.
They are not as commonly prescribed as more modern forms of antidepressants, as they can cause more side effects, including weight gain. Older research suggests that excessive weight gain caused many users to quit TCA treatment.
However, cyclic antidepressants can be effective, especially for some people who do not respond to other treatments.
Examples of TCAs are:
- amitriptyline (Elavil)
- desipramine (Norpramin)
- doxepin (Adapin)
- imipramine (Tofranil-PM)
- nortriptyline (Pamelor)
- protriptyline (Vivactil)
- trimipramine (Surmontil)
Monoamine oxidase inhibitors (MAOIs)
MAOIs are another early class of antidepressants and have generally been replaced by newer antidepressant drugs. Although effective, they tend to cause weight gain and several other adverse reactions.
In addition, people who take MAOIs may need to restrict their diets, as these drugs can cause elevated blood pressure levels when taken with some foods and medications.
However, MAOIs help relieve depression in some people who do not see improvements with other drugs.
Types of MAOIs that may lead to weight gain include:
- isocarboxazid (Marplan)
- phenelzine (Nardil)
- tranylcypromine (Parnate)
One type of MAOI called selegiline (Emsam), a topical treatment that is applied to the skin as a patch, has been associated with weight loss in some users.
Selective serotonin reuptake inhibitors (SSRIs)
The most commonly prescribed form of antidepressant medication, selective serotonin reuptake inhibitors (SSRIs) have been associated with weight loss in short-term use, but may cause weight gain when used long term.
Commonly used SSRIs include:
- citalopram (Celexa)
- fluoxetine (Prozac)
- paroxetine (Brisdelle, Paxil, Pexeva)
- sertraline (Zoloft)
However, weight gain associated with SSRIs depends on the length of time they are taken, as well as the type. For example, paroxetine is the most likely to lead to weight gain, while sertraline is least likely.
According to a 2017 study, SSRIs were associated with weight gain when users engaged in “unhealthy behaviours,” such as eating a standard Western diet, lack of exercise, and tobacco use.
One type of atypical antidepressant called mirtazapine (Remeron) has been linked to both increased appetite and weight gain. It is less likely, however, than TCAs to cause weight gain.
Other types of antidepressants
Not all antidepressants cause weight gain, and some cause less weight gain than other commonly prescribed medications.
Antidepressants associated with lower levels of weight gain include:
- desvenlafaxine (Pristiq)
- escitalopram (Cipralex, Lexapro)
- levomilnacipran (Fetzima)
- nefazodone (Serzone)
- venlafaxine (Effexor)
- venlafaxine ER (Effexor XR)
- vilazodone (Viibryd)
- vortioxetine (Trintellix)
If used on a short-term basis of fewer than 6 months, the following SSRIs are unlikely to cause weight gain:
- citalopram (Celexa)
- fluoxetine (Prozac)
- sertraline (Zoloft)
In fact, some drugs used to treat depression have been associated with weight loss, including:
- bupropion (Aplenzin, Forfivo, Wellbutrin)
- duloxetine (Cymbalta)
- selegiline (Emsam)
What to ask a doctor
Seeking the help of a healthcare professional is recommended if depression is suspected.
It is important to seek help for depression, and antidepressants are a highly effective treatment for many people. However, people should discuss the side effects of antidepressant medications with their doctor before beginning treatment so they know what to expect.
People already taking antidepressants should let a doctor know if they experience any adverse reactions, including weight gain.
If a person feels that the benefits of the medication, such as being able to manage the depression, outweigh the side effects, a doctor may advise them to address any weight gain by dietary changes and more physical activity.
Research suggests that exercise can improve mood and reduce depression. Also, it may be helpful to consult a dietician in order to come up with a suitable eating plan that will not adversely affect someone’s treatment.
A person may also talk to their doctor about adjusting the dose, or switching to another antidepressant to reduce side effects and manage weight. Sometimes, even switching to another antidepressant within the same class of drugs can reduce symptoms.
It is important not to take any weight loss medications or supplements without consulting a doctor first, as they could interfere with the antidepressants.
While some antidepressants lead to weight gain in some people, they are an effective treatment for many people with depression.
People taking antidepressant medications should speak to their doctor about any side effects they experience, including weight gain. For many people, managing the depression will take priority over losing weight.
For some people, engaging in a healthier lifestyle in conjunction with antidepressant use, or switching to another antidepressant medication, may reverse the weight gain.
A person should always consult a doctor before making changes to medications, diet, and levels of physical activity.